Clonidine is a drug that is used primarily to treat high blood pressure by acting as an α2 adrenergic agonist. It also has been approved to treat ADHD (attention-deficit hyperactivity disorder), anxiety disorders, and panic attacks. In some cases it is even used to help manage chronic pain and is a commonly used drug to help ease opiate withdrawal symptoms. Other uses of Clonidine include: helping treat the “tics” in Tourette syndrome, alcohol withdrawal, nicotine withdrawal, migraine headaches, insomnia, sleep disorders and restlessness.
Most medical professionals consider this drug pretty safe for treating a variety of conditions. In fact, many doctors prefer Clonidine to a more powerful benzodiazepine drug like Xanax due to the fact that it is effective at easing symptoms of anxiety and it isn’t associated with long term memory impairment and/or dementia. I have personally taken this drug for anxiety and in my experience, it has worked pretty well at easing symptoms.
Despite the fact that this is a relatively safe drug, most professionals do not forewarn patients about prospective withdrawal symptoms. One of the more dangerous withdrawal symptoms is that of major increases in blood pressure. A person can actually go into a “hypertensive crisis” if they quit this drug cold turkey; this could lead to a stroke. Although most people will withdraw from this drug without problems, it is important to be as safe as possible.
Factors that influence Clonidine withdrawal include…
When coming off of any drug, it is important to recognize the factors that influence withdrawal. Various factors that will play a role in determining the severity of your withdrawal include: time span, dosage, your personal physiology, and whether you quit cold turkey or tapered.
1. Cold Turkey vs. Tapering
Perhaps the number one factor when it comes to withdrawing from Clonidine is whether you decide to quit “cold turkey” or taper off of it. If you were on Clonidine daily for an extended period of time at a reasonable dosage, stopping without conducting a gradual taper could lead to a hypertensive crisis. Therefore it is important to gradually reduce your dosage over the course of weeks or months depending on how long you have been taking this drug.
Work with your doctor to monitor your blood pressure as you reduce the dose. I would recommend reducing your dose by 10% every week or two and coming off of this drug very slowly – but always make sure you have some sort of medical supervision. If you think you may be coming off of Clonidine too quickly, conduct an even slower taper – it’s better to err on the side of caution.
2. Dosage (0.2 mg to 0.6 mg)
Most people that have anxiety simply take this drug on an “as needed” basis. Other people are typically instructed to take 0.1 mg twice per day (once in the morning and once at night). If 0.2 mg is not effective, a doctor will typically “titrate” the dose up to an amount that is found effective. Most people on this drug take anywhere between 0.2 mg and 0.6 mg for a therapeutic effect.
The maximum effective dose is 2.4 mg – anything beyond that dose is deemed as non-therapeutic. Understand that the greater the dosage you take, the more slowly you will need to conduct a gradual taper to avoid a hypertensive crisis (i.e. spike in blood pressure). If you have questions regarding how to slowly reduce your dosage, be sure to talk to your doctor.
3. Time Span
Another important factor that influences withdrawal is the time span over which you have been taking Clonidine. If you have only been taking it for a short period of time and haven’t become fully dependent on the drug for your everyday functioning, you should have an easier time coming off of it.
However, if you have been taking Clonidine for a long term period, you will likely experience more withdrawal symptoms. People that have been on this drug for years will need to be very careful when it comes to tapering off of it.
4. Individual Physiology
The experience that you have coming off of Clonidine is influenced by many individual factors. Individual factors include your nervous system, sensitivity to withdrawal, and whether you are on any other drugs. It is important to note that there are individual differences during withdrawal that lead to people experiencing different symptoms.
One person may experience major spikes in blood pressure, while another person may not be affected to the same degree. Some people have better personal habits and are healthier – which may lead to a quicker recovery from withdrawal symptoms.
Clonidine Withdrawal Symptoms: List of Possibilities
Below are some possible withdrawal symptoms that you may experience when you stop taking Clonidine. It is important to be aware of the withdrawal symptoms so that you know what to expect when you stop taking this drug. Some people may experience less symptoms, while others may have a severe withdrawal – the discontinuation effects vary based on the individual. The most common symptoms associated with withdrawal are that of: high blood pressure and increased heart rate.
- Anxiety: This is a drug that is prescribed off label for the treatment of anxiety disorders. I personally have taken Clonidine for anxiety and found that it works pretty well. Unfortunately as soon as you stop taking it, it is likely that you are going to experience rebound anxiety. In some cases, the anxiety you experience upon withdrawal is worse than that prior to taking the drug.
- Depression: Despite the fact that this medication is used to treat blood pressure and anxiety, some people do experience depression when they first quit taking it. If a person becomes depressed as a result of excessive anxiety, this could emerge as a problem. You may experience a mild depression for a short period of time when you initially withdraw.
- Dizziness: Perhaps the most common symptom associated with every type of psychiatric drug withdrawal is that of feeling dizzy. If you feel dizzy and lightheaded, this is because your physiology is attempting to readjust to functioning without the drug.
- Headache: A common withdrawal symptom from any drug is that of headaches. Some people actually get headache relief when they take this medication. When you stop taking this drug, you may experience headaches. Usually the withdrawal headaches are relatively minor. Just know that if you are experiencing headaches, they’ll likely improve over time.
- Heart rate increases: Most people report increases in heart rate after they stop taking this drug. A person may experience heart palpitations or irregular heartbeat upon discontinuation. If given enough time, the heart should eventually stabilize.
- High blood pressure: Sudden discontinuation of Clonidine can result in hypertension (or high blood pressure). Many people take it to help reduce their blood pressure and if discontinued without a gradual taper, a person may experience marked increases in blood pressure.
- Insomnia: This is a drug that tends to have a depressant effect on the central nervous system. When you stop taking it, you may experience insomnia – especially if you were taking this it at night to help you fall asleep.
- Irritability: Any drug like Clonidine that helps keep a person calm and anxiety at bay can result in feelings of irritability when it is stopped. If you are feeling especially irritable and have recently stopped taking this drug, it is likely a result of withdrawal.
- Lightheadedness: Some people report feeling lightheaded when they first stop taking this drug. The feeling of being lightheaded should improve within a couple weeks – this should not be a long lasting symptom.
- Mood swings: Certain individuals report experiencing mood swings, or sudden changes in mood. You may transition from feeling aggressive to feeling depressed then to feeling angry. Usually the mood swings when a person stops taking a drug aren’t positive moods.
- Nausea: It is common to feel nauseous when you initially stop taking Clonidine. Not everyone will experience this symptom, but if the nausea is overwhelming, you may want to conduct a more gradual taper.
- Vomiting: If nausea becomes extreme enough, it may lead to vomiting. If you vomit upon withdrawal, it may be due to the fact that you stopped “cold turkey” or didn’t conduct a gradual enough taper. Either way, this symptom should subside relatively quickly.
Clonidine Withdrawal Timeline: How long does it last?
During withdrawal, most people are worried about the blood pressure spike. After you have taken your last dose and quit for good, you need to monitor your blood pressure. A small study with 14 patients showed that if a person does experience a blood pressure spike, it is likely to occur within the first 60 hours of being drug-free. Therefore once you have made it through the first three days of withdrawal, you shouldn’t have to worry about a hypertensive crisis.
Other than blood pressure increases, the withdrawal process is relatively minor as long as you conducted a safe “taper” off of the drug. This is a drug that should never be quit cold turkey unless you have been on an extremely low dose and have been working closely with your doctor. As far as non-physical, psychological symptoms are concerned, these may last weeks following your last dose of the drug. It will take your brain a little bit of time to readjust to functioning without the Clonidine.
Withdrawal will vary depending on the individual. For some people, the tapering down process can take a long time because the person was on a higher dose of the drug and had taken it for a longer period of time. For other individuals that were never on a high dose to begin with and only took Clonidine for a short duration, the withdrawal could be relatively short-lived. If you have been on this drug and have successfully withdrawn, feel free to share your symptoms and/or what you did that helped ease those symptoms.